Alert archive / Idaho / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 69, NWS Pocatello, ID

August 18, 1997Caribou County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 18, 1997, 4:10 PM MDT for Caribou County, Idaho. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 18, 1997, 4:10 PM MDT (22:10 UTC)
Expired
Aug 18, 1997, 5:00 PM MDT
In force
50 min
Issued by
NWS Pocatello, ID
Area
Whole counties

County Caribou County, ID

The radar

The Pocatello radar (KSFX), 99 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 4:18 PM MDTHail 1.75Soda Spgs, IDHail up to golfball-size reported at Soda Springs Highschool.
Aug 18, 4:21 PM MDTHail 0.75Soda Spgs Arpt, ID
Aug 18, 4:23 PM MDTHail 0.88Soda Spgs, IDReported by the County Emergency Director in center of Soda Springs. Hail accumulated 1 to 2 inches.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.2 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 1997-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 1997-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-289 J/kg
Mixed-layer LCL
2324 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPIH 182212 RRA
SVRPIH
IDC029-182300-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
410 PM MDT MON AUG 18 1997
 
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  500 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION......
 
IN SOUTHEAST IDAHO
 
   ...SOUTH CENTRAL CARIBOU COUNTY
 
AT 410 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF
SODA SPRINGS. THIS STORM IS MOVING EAST AT 15 TO 20 MPH AND WILL AFFECT
THE CITY OF SODA SPRINGS BY 430 PM.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND
FREQUENT LIGHTNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:20 PM MDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 18, 2:20 PM MDT, 1 hour 50 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
215 PM MDT MON AUG 18 1997

KSFX 88D NEARLY RETURN FREE BEYOND SOME CONVECTION IN MT.  THIS
STABILITY IS A PRODUCT OF THE RIDGE AMPLIFYING OVER THE INTERMOUNTAIN
WEST.  CONVECTION MAY SPILL OVER INTO THE SNAKE HIGHLANDS THIS EVENING
IN ASSOCIATION WITH A WEAK SHORT WAVE MOVING THROUGH THE FLOW.
OTHERWISE A BENIGN PATTERN THROUGH 24 HOURS.  NEAR BREEZY WINDS TODAY
WILL DIMINISH TO LIGHT THROUGH TUES AS WELL.  THE BIG QUESTION IS THE
DIRECTION AND EFFECT THE TROPICAL MOISTURE SURGE OVER SOUTHERN CA WILL
TAKE.  MODELS TAKE IT ALONG A WESTERLY TRACK WHICH WILL KEEP THE HEART
OF THE MID LEVEL MOISTURE WEST OF THE CASCADES...BUT THIS IS JUST
HINTED AT TOWARDS THE END OF THE RUN.  WV SATELLITE IMAGERY INDICATES
A MORE EASTERLY TRAJECTORY AT A SPEED WHICH COULD HAVE HIGH CLOUDS
OVERSPREADING SOUTHERN IDAHO BY WED...AND A MID LEVEL MOISTURE SURGE
BY 36 TO 48 HOURS.  THE ETA HINTS CLOSEST TO THIS SOLUTION AND HAS THE
THERMAL RIDGE OVER EASTERN IDAHO WED AS WELL.  TOO MANY VARIABLES AT
THIS POINT TO DO MORE THAN INCREASE THE CLOUDS AND BRING IN LOW POPS
...A SOLUTION MORE AGGRESSIVE THAN GUIDANCE OFFERS.  TSC

IDA UB 048/085 050/087 052 07000
PIH UB 050/087 052/089 055 07001

Nearby

Severe Thunderstorm Warnings in Idaho, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.